Tennessee, 2014Damaging Wind in Tennessee, August 21, 2014
August 21, 2014 · NWS MRX · 1 event in 1 county or zone
A frontal boundary lingering across east Tennessee produced thunderstorms during the evening on the 21st. One of the storms downed some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary lingering across east Tennessee produced thunderstorms during the evening on the 21st. One of the storms downed some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 21, 1:51 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 1:51 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU AUG 21 2014
.SHORT TERM...(TONIGHT AND FRIDAY)...THE AXIS OF THE UPPER RIDGE
WILL CONTINUE TO BE CENTERED TO OUR WEST. WEAK IMPULSES SLIDING
DOWN THE EAST SIDE OF THE RIDGE WILL KEEP THE BEST CHANCES FOR
PRECIPITATION ACROSS THE NORTH. ANY CONVECTION THIS AFTERNOON IS
EXPECTED TO DIMINISH THIS EVENING...THEN THE NEXT WEAK IMPULSE
SHOULD AFFECT ESPECIALLY NORTHERN AREAS FRIDAY AFTERNOON. WILL GO
WITH SLIGHT CHANCE POPS SOUTH AND HIGH CHANCE NORTH ON FRIDAY.
APPEARS CAPE VALUES WILL BE HIGH AGAIN FRIDAY AFTERNOON...AND STRONG
TO SEVERE STORMS WILL AGAIN BE POSSIBLE WITH DAMAGING WINDS AND HAIL
THE PRIMARY THREATS. WILL GO CLOSE TO MAV TEMPS FOR LOWS
TONIGHT...BUT WILL UNDERCUT MAV TEMPS ESPECIALLY NORTH FOR HIGHS
TOMORROW.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL HIGH
PRESSURE WILL BRING HOT TEMPERATURES AND DAILY CHANCES OF DIURNAL
CONVECTION. HOWEVER...NW FLOW ACROSS THE REGION WILL ALSO PERMIT A
CHANCE OF NOCTURNAL MCS EVENTS...AND MAYBE THE WEEKEND WILL BE AN
OCCASION FOR SUCH A THING...MAYBE LATE FRIDAY NIGHT INTO SATURDAY
MORNING FOR STARTERS.
PRECIP CHANCES WILL WANE AS DRIER AIR MOVES IN FROM NORTH MIDWEEK...
REDUCING US TO MOSTLY ISOLATED AFTERNOON HIGHER ELEVATION
CONVECTION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 96 73 96 / 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 92 73 93 / 20 30 30 40
OAK RIDGE, TN 69 92 72 93 / 20 30 30 40
TRI CITIES AIRPORT, TN 65 89 68 90 / 30 50 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW/GC
Hazardous weather outlook, Aug 21, 3:43 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT THU AUG 21 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-222045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
443 PM EDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS OVER EASTERN KENTUCKY WILL MOVE SOUTHEAST
AT 25 TO 30 MPH...AND MAY PASS ACROSS SOUTHWESTERN VIRGINIA AND
EXTREME NORTHEAST TENNESSEE...GENERALLY BETWEEN 530 AND 8PM EDT.
RADAR TRENDS SHOWED THE STORMS WEAKENING AT LATE AFTERNOON...BUT
THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS UP TO 45 MPH...
AND BRIEF LOCALLY HEAVY RAINS UP TO 1 INCH PER HOUR. AN ISOLATED
SEVERE STORM IS POSSIBLE...IF ANY INTENSIFICATION OCCURS THIS
EVENING.
BY LATE EVENING OR MIDNIGHT...ALL SHOWERS AND THUNDERSTORMS ARE
LIKELY TO DISSIPATE WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION
THROUGH THE WEEKEND. UPPER LEVEL DISTURBANCES ORIGINATING AROUND
THE GREAT LAKES ARE EXPECTED TO TRACK SOUTHEAST...AND BRING THE
POSSIBILITY OF STRONG STORMS TO PORTIONS OF THE AREA...MAINLY
SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. AT THIS
TIME...FRIDAY AFTERNOON AND EVENING APPEARS TO BE THE MOST LIKELY
TIME PERIOD FOR STRONG STORMS IN NORTHERN PORTIONS OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREATS.
TG
In the hours before
Local storm report, Aug 21, 2:25 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
08/20/2014 UNION TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWNED IN THE COUNTY.
&&
GHLocal storm report, Aug 21, 2:25 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
08/20/2014 UNION TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWNED IN THE COUNTY.
&&
GHSpecial weather statement, Aug 21, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT THU AUG 21 2014
VAZ001-002-005-006-212315-
SCOTT VA-RUSSELL VA-WISE VA-LEE VA-
542 PM EDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON...WISE...
RUSSELL...SCOTT AND LEE COUNTIES AND THE CITY OF NORTON UNTIL 715 PM
EDT...
AT 540 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTON...LEBANON...WISE...GATE CITY...JONESVILLE...BIG STONE GAP...
PENNINGTON GAP...WEBER CITY...CLEVELAND...COEBURN...APPALACHIA...
HONAKER...POUND...ST. PAUL...NICKELSVILLE...DUNGANNON...ST.
CHARLES...DUFFIELD...CLINCHPORT AND DRYDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WITH AMOUNTS OF 1 TO 2 INCHES OF RAIN PER HOUR IS
ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3703 8248 3696 8236 3704 8217 3705 8204
3712 8201 3714 8191 3696 8178 3689 8189
3686 8208 3680 8211 3673 8231 3660 8230
3660 8367 3674 8314 3683 8310 3689 8288
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2140Z 289DEG 37KT 3736 8206 3716 8316
JWSpecial weather statement, Aug 21, 5:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT THU AUG 21 2014
TNZ015-017-018-044>047-VAZ001-002-008-220000-
WASHINGTON TN-HANCOCK TN-JOHNSON TN-SULLIVAN TN-SOUTHEAST CARTER TN-
NORTHWEST CARTER TN-UNICOI TN-WISE VA-LEE VA-WASHINGTON VA-
637 PM EDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...NORTHEASTERN
GREENE...CARTER...JOHNSON...NORTHEASTERN HAWKINS...EASTERN HANCOCK...
NORTHEASTERN UNICOI...SULLIVAN...WASHINGTON...SOUTHEASTERN WISE...
SOUTHWESTERN RUSSELL...NORTHEASTERN SCOTT...EAST CENTRAL LEE COUNTIES
AND THE CITY OF BRISTOL UNTIL 800 PM EDT...
AT 635 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...ELIZABETHTON...ABINGDON...ERWIN...MOUNTAIN
CITY...GATE CITY...BRISTOL TN...BRISTOL VA...BRISTOL...
JONESBOROUGH...SURGOINSVILLE...PENNINGTON GAP...WEBER CITY...
MIDWAY...COLONIAL HEIGHTS...BANNER HILL...SPURGEON...OAK GROVE AND
WALNUT HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF UP TO 1 TO 2 INCHES ARE ALSO OCCURRING WITH
THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3634 8171 3609 8240 3659 8289 3657 8260
3659 8261 3676 8306 3686 8267 3687 8264
3682 8276 3675 8283 3660 8230 3689 8234
3688 8259 3689 8258 3695 8232 3673 8230
3693 8183 3664 8161
TIME...MOT...LOC 2235Z 332DEG 15KT 3670 8293 3700 8178
JWThunderstorm Wind, Hawkins
- When
- August 21, 6:30 PM EST to 6:50 PM EST
- Where
- Hawkins County, Church Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.520, -82.720
The public reported a few trees were downed by thunderstorm wind at a residence in Church Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531521.